Ohio, 2017

Damaging Wind in Ohio, April 30, 2017

April 30, 2017 · NWS PBZ · 1 event in 1 county or zone

Isolated showers and storms developed in the afternoon of the 30th as shortwave rode along in the upper ridge. One storm produced wind damage in Coshocton, OH.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Isolated showers and storms developed in the afternoon of the 30th as shortwave rode along in the upper ridge. One storm produced wind damage in Coshocton, OH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 30, 1:47 PM EST, 25 minutes earlier.

Area forecast discussion, Apr 30, 1:47 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
247 PM EDT Sun Apr 30 2017

.SYNOPSIS...
A cold front will bring widespread showers and thunderstorms
Monday, followed by much cooler temperatures through late week.

&&

.NEAR TERM /THROUGH MONDAY/...
Popcorn showers and storms this evening as ripples in the flow
move northeast on the back side of the mid level ridge, tapping
available low level instability. With sunset bulk of showers
will dissipate. Warm and humid overnight in southwest flow ahead
of an approaching cold front.

Large closed mid level circulation will move toward the Western
Great Lakes later Monday, with a strong shortwave moving
northeast ahead of the main low. This will help push an
occluding front across the region during the afternoon. Have
updated the HWO for the slight to enhanced risk of severe
thunderstorms from SPC, with impressive wind fields, only
question remains exact timing and amount of available CAPE.

Outside of thunderstorms increasing pressure gradient with
daytime mixing will allow for gusty winds, with cooler
temperatures.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
The front will clear the area Monday evening, with showers
diminishing. Strong cold air advection will dive in behind the
exiting system, bringing more clouds and the risk for additional
showers. The closed circulation aloft will sweep east through
Wednesday morning with cooler temperatures and shower chances
mainly north of Pittsburgh.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Models remain in good agreement that a southern stream trough
digging into the Lower Mississippi Valley will begin to spread
moisture north toward the region by later Wednesday. Showers
will be in the forecast into Sunday as a mean mid level trough
or closed low slowly shifts northeast toward New England.
Temperatures will trend 5 to 10 degrees below the seasonal
average into the weekend.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Isolated showers have developed north and east of Pittsburgh
this afternoon, as well as eastern Ohio. Still think that
coverage is too low to include precipitation mention in the TAFs
except for FKL/DUJ, which is downstream of most showers. Skies
should go mostly clear this evening and overnight, with clouds
moving in early Monday morning with a cold front later in the
day. The cold front will bring restrictions in
showers/thunderstorms to all terminals, although timing will be
after 18Z Monday at some locations. Strong south-southwesterly
winds are expected through the forecast period, with a lull in
gusts during the evening hours. This will create crosswind
issues at several sites.

.Outlook...
Restrictions are possible again with Thursday low pressure.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 30, 12:47 PM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
147 PM EDT Sun Apr 30 2017

MDZ001-PAZ009-016-023-074-076-WVZ510>514-011800-
Garrett-Forest-Jefferson-Indiana-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
147 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for western Maryland, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania and
northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The Storm Prediction Center has an enhanced probability of severe
thunderstorms Monday afternoon. Damaging winds look to be the main
threat, with some large hail also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

PAZ007-008-013>015-020>022-029-031-073-075-WVZ012-021-509-011800-
Mercer-Venango-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-
Washington-Greene-Westmoreland-Fayette-Wetzel-Marion-Monongalia-
147 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for northwest Pennsylvania,
southwest Pennsylvania, west central Pennsylvania, western
Pennsylvania and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The Storm Prediction Center has a slight risk of severe
thunderstorms Monday afternoon. Damaging winds look to be the main
threat, with some large hail also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-068-069-WVZ001>004-011800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Noble-Monroe-Hancock-Brooke-Ohio-Marshall-
147 PM EDT Sun Apr 30 2017

This Hazardous Weather Outlook is for east central Ohio, northern
West Virginia and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The Storm Prediction Center has a marginal threat of severe
thunderstorms Monday. Damaging winds look to be the main threat,
with some large hail also possible.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 30, 11:58 AM EST, 2 hours 14 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1258 PM EDT SUN APR 30 2017

PAZ014-301730-
Butler-
1258 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL...GUSTY WIND AND
HEAVY RAIN WILL AFFECT SOUTHERN BUTLER COUNTY...

At 1256 PM EDT, a strong thunderstorm was located near Mars, or 8
miles northeast of Cranberry, moving northeast at 25 mph.

Wind gusts up to 45 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Butler...                         Homeacre-Lyndora...
Shanor-Northvue...                Meridian...
Meadowood...                      Oak Hills...
Sarver...                         Evans City...
Mars...                           Saxonburg...
Nixon...                          Chicora...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4093 7969 4077 7969 4067 7985 4067 8002
      4075 8011 4103 7982
TIME...MOT...LOC 1656Z 225DEG 23KT 4074 7997
Special weather statement, Apr 30, 1:40 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
240 PM EDT SUN APR 30 2017

OHZ039-040-048-301915-
Tuscarawas-Coshocton-Carroll-
240 PM EDT SUN APR 30 2017

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT EASTERN COSHOCTON...WEST CENTRAL CARROLL AND TUSCARAWAS
COUNTIES...

At 239 PM EDT, a strong thunderstorm was located near West Lafayette,
or near Coshocton, moving northeast at 40 mph.

Wind gusts up to 55 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
New Philadelphia...               Dover...
Coshocton...                      Uhrichsville...
Newcomerstown...                  Strasburg...
West Lafayette...                 Sugarcreek...
Tuscarawas...                     Bolivar...
Baltic...                         Midvale...

This includes  Interstate 77 in Ohio between mile markers 67 and 94.

LAT...LON 4045 8177 4044 8168 4053 8167 4065 8151
      4065 8147 4067 8146 4066 8144 4065 8144
      4065 8139 4050 8122 4017 8180 4030 8196
TIME...MOT...LOC 1839Z 228DEG 34KT 4029 8181

07
Special weather statement, Apr 30, 1:52 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
252 PM EDT SUN APR 30 2017

OHZ039-048-057-058-301930-
Guernsey-Tuscarawas-Coshocton-Muskingum-
252 PM EDT SUN APR 30 2017

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL
AND GUSTY WIND WILL AFFECT THE AREA...

At 251 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Frazeysburg to 8 miles southeast of
Hanover. Movement was east at 45 mph.

Wind gusts up to 55 mph and small hail are possible with these
storms.

Locations impacted include...
Zanesville...                     Coshocton...
Cambridge...                      Newcomerstown...
West Lafayette...                 North Zanesville...
Dresden...                        Frazeysburg...
Conesville...                     Plainfield...
Otsego...                         Drake...

This includes the following highways...
  Interstate 70 in Ohio near mile marker 145.

  Interstate 77 in Ohio between mile markers 47 and 63, and between
  mile markers 65 and 70.

LAT...LON 4016 8219 4036 8156 4004 8151 3995 8220
TIME...MOT...LOC 1851Z 249DEG 40KT 4016 8217 4001 8215

07

The radar

The Cleveland radar (KCLE), 125 km away, was scanning. The volume nearest the first event began at 19:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coshocton

When
April 30, 2:12 PM EST
Where
Coshocton County, 1.26 mi WNW of Roscoe
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.290, -81.900

Local law enforcement reported multiple trees down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695913.